Do You Take Tramadol?: Hi RLS friends... - Restless Legs Syn...

Restless Legs Syndrome

14,558 members9,252 posts

Do You Take Tramadol?

Nlthomp
Nlthomp

Hi RLS friends,

I’ve been up all night with uncontrollable jerking movements, pretty much occurring all over my body. I’ve punched my poor dogs at least a dozen times, so we’ve all been up. The only thing I can think of is that I took 100mg of Tramadol before bed. I’ve taken it occasionally in the past and had some strange side effects ie., sweating, nausea, dizziness.and mild jerking movements, but nothing like this. Has anyone experienced side effects like this from Tramadol? Thanks 😊

18 Replies
oldestnewest

Rls does wax and wane and it could be that you were going through a particularly bad patch last night but what you describe sounds like something more than that.

Usually tramadol helps with rls symptoms. Of the opioids it is the only one implicated in augmentation but this is rare and I’ve never heard of it causing a violent increase in symptoms such as you describe.

Unfortunately, the culprit is far more likely to be the 3mg of ropinerole that you record in your profile. It is likely that what you are going through is dopamine agonist induced augmentation. The spreading of symptoms to other parts of the body and increased severity are classic indications.

Thank you for responding. Quite possibly it was the Ropinirole, which I’ve been reducing. I’m down to 2mg and hope to be off it in a few months. I’ve got a script for Gabapentin that I’m picking up today. Hoping for the best 🤞🏼

Nlthomp
Nlthomp in reply to Nlthomp

Just an FYI... this is listed under less common side effects of Tramadol: muscle pain, stiffness, spasms, or twitching. I think I may just react badly because I was also sweating profusely, dizzy and nauseous. Another thought could be an interaction between Tramadol and Citalopram. Either way, I won’t be taking it again. Thanks again for the information 😊

Joolsg
Joolsg in reply to Nlthomp

Just to mention- citalopram is an anti depressant known to make RLS worse. As ID suggests, reducing the Ropinirole is likely to be the culprit. With every dose reduction, RLS symptoms will worsen and the leg jerks you describe is exactly what happens.

Have a chat with your GP to see if you can change the citalopram to an RLS friendly AD like wellbutrin or trazodone.

Reduce the Ropinirole very, very slowly- 0.5 mg every 10 days or 2 weeks.

I don't think it's the tramadol- I really think it's the dose reduction of the Ropinirole. It should settle after a week.

Nlthomp
Nlthomp in reply to Joolsg

Thanks for the advice, Joolsg. Greatly appreciated 😊

Nlthomp
Nlthomp in reply to Nlthomp

I’ve been reading all morning and came across this, which has me wondering if it was serotonin syndrome. I had just about all the symptoms, including the prominent leg/body jerking and muscle rigidity, as well as nausea, extreme sweating and dizziness. Any thoughts would be appreciated 😊

What Is Serotonin Syndrome?

Serotonin syndrome is due to excessive serotonin effects in the central nervous system and usually results from concurrent administration of 2 or more serotonergic drugs. Serotonin syndrome also can occur with excessive doses of a single serotonergic drug.

What Are the Symptoms of Serotonin Syndrome?

Some of the symptoms, such as confusion, agitation, and fever, are relatively nonspecific and can be caused by many disorders other than serotonin syndrome. Other symptoms are more specific, however, and thus are more useful in the early detection of serotonin syndrome. These include myoclonus (muscle jerking), muscle rigidity, and tremor. Serotonin syndrome also can cause sweating, incoordination, seizures, and coma. Severe cases of serotonin syndrome can be fatal.

What About Tramadol?

Many case reports exist of patients taking SSRIs or SNRIs who developed serotonin syndrome while taking concurrent tramadol. Reported cases involved combining tramadol with citalopram, fluoxetine, paroxetine, nefazodone, sertraline, and venlafaxine. Some evidence suggests that mirtazapine also may interact with tramadol, but confirmation is needed.

Sounds like you have a lot going on. It's not clear from your post whether this was your first time taking tramadol. Either way, it might be worth excluding it for a while to see if symptoms settle down. I would be inclined to tackle one drug at a time. Once you have examined the impact of tramadol, you might like to look at finding a replacement for your citalopram to be sure it is not exacerbating your rls. In your shoes I would wait until I had satisfied myself about these drugs before tackling the reduction and elimination of ropinerole as this is a very difficult process and should not be undertaken until all other issues are under control (insofar as this is possible). It is virtually certain that reducing ropinerole will cause your symptoms to become much much worse temporarily and typically it is not possible to sleep much at all for a few weeks towards the end of reducing the drug and after it has been eliminated.

Thanks for the info. Yes, unfortunately I’m taking a bunch of meds that may be interacting with each other. I like your suggestion about not tapering off Ropinirole at the moment and will try to get a script for an alternative antidepressant. All good suggestions!! I appreciate it so much :)

I took tramadol when I stopped ropinerole. Before, my dose of ropinerole had only been 0.75mg and I had only been taking it for several months. It had quickly stopped being effwctive for my quite severe RLS and I already suffered augmentation. The tramadol (50mg) worked very well. It controlled the RLS and I even the possible withdrawal. So, instead of making it worse, the tramadol worked very well - as it does for may others.

My story is meant to underpin involuntarydancer's and joolsg's replies. I agree with them that your symptoms are most likely withdrawal from the reduction in ropinerole, probably worsened by the Citalopram. In your case, the tramadol may not be strong enough or the dose too low to control your current symptoms.

Read about augmentation and withdrawal, lots and lots of stories on this forum (use the search function). And about the worsening of RLS by antidepressants on the treatment page of rls-help.org Then, armed with knowledge, talk to your doctor again and make a new and sound plan. And make sure she/he follows you and your reactions closely to adapt and finetune the approach when necessary.

And never hesitate to come here if you need advice or have questions.

Nlthomp
Nlthomp in reply to LotteM

Hi Lotte, I believe my serious reaction was due to interactions between Citalopram and Tramadol, which I rarely take. I started at 100mg, which may have been too much. I haven’t experienced side effects since I lowered my Ropinirole two weeks ago. It only occurred when Tramadol was entered into the mix. I’m also taking Pantoprazole, Atorvastatin, Losartan, Hydrochlorothiazide and Clonazepam. Each doctor I’ve been to seems to prescribe additional meds without reviewing possible interactions with other meds. I’m also getting older, 66 now, and am having more trouble tolerating meds that used to be fine. Oh... if only I could go back to my college days, when meds were fun 😂 Maybe the 60s have caught to me in my old age 🥴 Thanks for your support. This group is a blessing!

LotteM
LotteM in reply to Nlthomp

Hi Nancy, indeed, that is a load of meds. And yes, with the additional info, maybe you are right. Also, as we often write in this forum, we are all different.

As ID suggests, and I sense you agree, the first step if to have your meds reviewed. And try to ged rid of most. But beware of withdrawal, many meds should not be stopped at once. Only after that, and when things have stabilised again, make and discuss a plan to reduce the ropinirole further - and only if there is need. Your current 2mg is not a low dose, but if it is effective and has few or no side effects, enjoy while it works. Just be alert on any signs of augmentation.

Keep is posted. I sense you will need support or a good rant now and then. We'll be here to listen.

Nlthomp
Nlthomp in reply to LotteM

You’re awesome Lotte! 👍🏼 TYSM :)

LotteM
LotteM in reply to Nlthomp

No, it's not me. It is the forum. Great bunch of people. Spend tour time reading on it when you can't sleep or sit. Very insightful. And funny at times!

I take Tramadol for my severe RLS - I’ve tried many meds and it’s the only thing that has worked. I only take 50 mg at night and I have to take it early ( around 7pm) because it does cause terrible insomnia for me. I also take .5 mg of klonipin at around 10pm. ( Need to be careful taking these two meds together but both are low doses and spread out so for me it works out ok)

As for your symptoms I don’t know- I’ve never taken more than 50mg. When I first started it though I did feel dizzy, sweaty, and a bit nauseous but that went away after several day-

Nlthomp
Nlthomp in reply to jjyankee

Thanks for sharing your thoughts. It doesn’t appear that Tramadol in itself was the problem. Most likely a drug interaction.

I take Tramadol on ots own and have never experienced these symptoms. As others have said it's more likely to be caused by the other drugs you are taking. Good luck.x

Nlthomp
Nlthomp in reply to Jumpey

Thanks very much. I agree :)

Yes I have tremendous twitching and all over body shaking next day terrible stuff Jan

You may also like...